Journal Article

Quasi-linear perpendicular diffusion coefficients of charged cosmic rays calculated directly from the Newton–Lorentz equation

A. Dosch and A. Shalchi

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 394, issue 4, pages 2089-2097
Published in print April 2009 | ISSN: 0035-8711
Published online April 2009 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2009.14462.x
Quasi-linear perpendicular diffusion coefficients of charged cosmic rays calculated directly from the Newton–Lorentz equation

Show Summary Details

Preview

It is the subject of this article to determine diffusion coefficients of charged test particles perpendicular to a mean magnetic field analytically by starting directly from the Newton–Lorentz equation. We employ the so-called standard quasi-linear theory to test the well-known field line random walk limit. It is demonstrated in this article that there is an additional gyroresonant contribution which describes the scattering of the particle away from a single field line. For certain situations, this additional contribution is small and can be neglected. For other cases, we obtain new results such as a rigidity-dependent quasi-linear perpendicular mean free path. The results of this article are relevant for particles in the solar wind which move scatter free or nearly scatter free in the direction parallel to the magnetic field of the Sun.

Keywords: diffusion; turbulence; cosmic rays

Journal Article.  4222 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.